Blizzard, Traverse
- When
- January 22, 5:00 AM CST to 6:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- AWOS
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
A band of one to two inches of snowfall during the early morning hours combined with strong north winds of 25 to 35 mph with gusts exceeding 40 mph created widespread white out conditions across west central Minnesota. Numerous schools were cancelled with travel significantly disrupted.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A band of one to two inches of snowfall during the early morning hours combined with strong north winds of 25 to 35 mph with gusts exceeding 40 mph created widespread white out conditions across west central Minnesota. Numerous schools were cancelled with travel significantly disrupted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 22, 4:21 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CST WED JAN 22 2014
.SHORT TERM...TODAY THROUGH FRIDAY
HEADLINES THROUGHOUT THE PERIOD WILL BE THE FORECAST CHALLENGE.
AN ARCTIC BOUNDARY MOVING ACROSS THE REGION TODAY WILL BRING LIGHT
SNOW...ALONG WITH GUSTY NORTHERLY WINDS CREATING HAZARDOUS WEATHER
CONDITIONS. WITH FRESH SNOWFALL BLANKETING THE EASTERN CWA...ALONG
WITH REPORTS OUT OF NORTH DAKOTA HAVE DECIDED TO UPGRADE THE
EASTERN PORTION OF THE CWA TO A BLIZZARD WARNING. HAVE ALSO
EXPANDED THE WINTER WEATHER ADVISORY A BIT FURTHER WEST FOR TODAY
TO INCLUDE KMBG. THE REGIONAL RADAR IS SHOWING LIGHT SNOW
APPROACHING THE KMBG AREA...HOWEVER THIS LIGHT SNOW SHOULD LAST
ONLY A FEW HOURS.
THE WINTER WEATHER ADVISORY AND BLIZZARD WARNING WILL BE REPLACED
BY A WIND CHILL ADVISORY AS BITTER COLD TEMPERATURES MOVE BACK
INTO THE REGION. LOWS TONIGHT WILL RANGE IN THE TEENS BELOW...TO
20 DEGREES BELOW ZERO. HAVE REJECTED THE GFS MAV GUIDANCE WHICH
SHOWS A LOW OF -37 IN KABR TONIGHT. CONSIDERING THE LOWEST READING
CURRENTLY UNDER THE ARCTIC HIGH PRESSURE IS -42...THE GFS SEEMS
UNREALISTIC. IF TEMPERATURES FALL A FEW MORE DEGREES
TONIGHT...THEN A WIND CHILL WARNING WILL CERTAINLY BE NEEDED.
THE NEXT ISSUE WILL BE VERY STRONG SOUTHWESTERLY DOWN-SLOPE WINDS
DEVELOPING THURSDAY NIGHT/FRIDAY MORNING. ALL THE MODELS ARE
SHOWING 925 MB WINDS OF 45-55 KNOTS WITH HALF KM WINDS AROUND 35
KNOTS ON THE LEE SIDE OF THE SISSETON HILLS. THESE VALUES ARE
CERTAINLY NEAR HIGH WIND WARNING CRITERIA. HOWEVER DEPENDING ON
THE STATE OF THE SNOW PACK...ANOTHER BLIZZARD WARNING COULD BE
POSSIBLE. VERY WARM TEMPERATURES WILL SPREAD ACROSS THE REGION ON
FRIDAY...ALONG WITH SOME LIGHT RAIN AND/OR SNOW.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
A SERIES OF CLIPPER SYSTEMS AND ARCTIC FRONTS WILL IMPACT THE
REGION THIS WEEKEND. LIGHT SNOW WILL BE EXPECTED OFF AND ON
FRIDAY NIGHT THROUGH SUNDAY AFTERNOON. COUPLE THIS WITH BREEZY
WINDS ON SUNDAY AND TEMPERATURES THAT REMAIN BELOW FREEZING IN THE
EAST AND WOULD NOT BE SURPRISED TO NEED YET ANOTHER WINTER WEATHER
HEADLINE FROM THE JAMES RIVER VALLEY EAST.
A 1050S HIGH MOVES OVER THE WESTERN DAKOTAS SUNDAY NIGHT DROPPING
TEMPS INTO THE SINGLE DIGITS IN THE WEST FOR MONDAY MORNING. SFC
HIGH PRESSURE BECOMES THE DOMINANT FEATURE OVER THE REGION MONDAY
AND TUESDAY HELPING TO KEEP CONDITIONS DRY. TEMPERATURES WILL
REMAIN BELOW NORMAL IN SNOW COVERED AREAS THROUGH THE PERIOD.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LIGHT SNOW WILL CONTINUE THROUGH INTO THE EARLY OVERNIGHT HOURS
ACROSS THE EASTERN CWA...AFFECTING KABR AND KATY. VSBYS MAY
BRIEFLY FALL INTO THE MVFR CATEGORY AT KATY. MVFR CIGS ACROSS THE
CENTRAL AND EASTERN CWA WILL GRADUALLY PUSH SOUTHWARD...EXITING
THE CWA BY ABOUT 10Z. VFR CONDITIONS WILL THEN PREVAIL. STRONG
AND GUSTY NORTH WINDS ARE EXPECTED BY MID TO LATE MORNING
WEDNESDAY...WHICH WILL LIKELY LEAD TO AREAS OF BLSN AND REDUCED
VSBYS ACROSS THE EASTERN CWA...INCLUDING KABR AND KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BROWN-
CAMPBELL-EDMUNDS-FAULK-MCPHERSON-SPINK-WALWORTH.
WIND CHILL ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
THURSDAY FOR BROWN-BUFFALO-CAMPBELL-EDMUNDS-FAULK-HAND-HYDE-
MCPHERSON-POTTER-SPINK-WALWORTH.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR CLARK-CODINGTON-
DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
FOR BIG STONE-TRAVERSE.
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...WISE
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CST WED JAN 22 2014 MNZ039-046-SDZ004>011-016>023-036-037-051-231015- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 407 AM CST WED JAN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...COLD AIR AND BREEZY NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL CAUSE WIDESPREAD BLOWING SNOW TODAY. EAST OF THE JAMES RIVER VALLEY VISIBILITIES WILL FALL TO LESS THAN A QUARTER MILE AT TIMES. TEMPERATURES WILL FALL THROUGH THE DAY. COUPLED WITH THE STRONG WINDS EXPECT WIND CHILLS TO RANGE FROM 25 TO 40 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS WILL BE POSSIBLE ALONG THE SISSETON HILLS THURSDAY NIGHT WHICH WILL RESULT IN REDUCED VISIBILITIES IN BLOWING SNOW. A COUPLE OF CLIPPER SYSTEMS AND ANOTHER ARCTIC FRONT WILL MOVE THROUGH THE REGION THIS WEEKEND BRINGING MORE CHANCES FOR BLOWING SNOW. .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493418, 493419.